LEWISTON — At about 7 p.m. Tuesday, a woman rushed into the police station lobby on Park Street requesting a dose of Narcan.

The woman wasn’t asking for herself, as it happens: her pet dog had swallowed some oxycontin and she was worried the animal would die from an overdose.

As of Wednesday afternoon, the fate of the dog, a 3-pound Chihuahua, was unknown, but police described the process that followed and explained why they cannot administer Narcan, the opioid overdose reversal drug, to dogs.

“While our officers do carry naloxone (Narcan,)” said Lewiston police Lt. David St. Pierre, “our training does not include administering to pets or animals.”

Police officers are trained in the proper method of reviving human overdose victims with Narcan, but few would know the proper ratios of the drug necessary to treat an animal.

When the Chihuahua was brought into the station Tuesday night, police quickly consulted with Animal Control Officer Wendell Strout, who advised that the dog owner needed to get in touch with Pet Poison Control.

“I am told by the ACO that Poison Control gathers information and assesses a charge,” St. Pierre said, “then provides a case number to be provided to the veterinarian, or in this case the emergency clinic.”

According to Strout, Pet Poison Control generally charges a $59 fee to advise the local veterinarian on how to treat the animal.

According to the Pet Poison Helpline website, that cost covers all follow-up consultations.

“We have the expertise to handle any poisoning situation,” the website claims, “in any pet species — large or small.”

It was believed that the Chihuahua was taken to the Animal Emergency Clinic on Strawberry Avenue, but information about the outcome was not available.

Pet overdose is somewhat rare in this area even as the opioid crisis rages on. It’s not unheard of, however. According to one study, roughly 600 people per year call poison control hotlines to report pets that have ingested opioids, the majority of those pets being dogs.

Like people, pets who consume opioids can die of severe sedation and respiratory arrest.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.

filed under: